Alert archive / Minnesota / Frost Advisories in 2020

Frost Advisory 6, NWS Twin Cities, MN

October 3, 202028 counties in Minnesota; 6 counties in Wisconsin

NWS Twin Cities, MN issued this frost advisory at Oct 3, 2020, 2:59 PM CDT for 28 counties in Minnesota; 6 counties in Wisconsin. It took effect at Oct 4, 2020, 3:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2020, 2:59 PM CDT (19:59 UTC)
In effect from
Oct 4, 2020, 3:00 AM CDT
Expired
Oct 4, 2020, 9:00 AM CDT
In force
6 hr
Issued by
NWS Twin Cities, MN
All 34 counties

Blue Earth County, MN, Brown County, MN, Carver County, MN, Chippewa County, MN, Dakota County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Le Sueur County, MN, McLeod County, MN, Meeker County, MN, Nicollet County, MN, Pope County, MN, Ramsey County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sibley County, MN, Steele County, MN, Stevens County, MN, Swift County, MN, Waseca County, MN, Washington County, MN, Wright County, MN, Yellow Medicine County, MN, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 27 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.0 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

908 
WWUS73 KMPX 031959
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
259 PM CDT Sat Oct 3 2020

MNZ047-048-054>060-062>070-073>078-083>085-093-WIZ023>028-040400-
/O.NEW.KMPX.FR.Y.0006.201004T0800Z-201004T1400Z/
Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Wright-
Hennepin-Ramsey-Washington-Yellow Medicine-Renville-McLeod-Sibley-
Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-
Blue Earth-Waseca-Steele-Freeborn-St. Croix-Pierce-Dunn-Pepin-
Eau Claire-
Including the cities of Morris, Glenwood, Madison, Benson, 
Montevideo, Willmar, Litchfield, Monticello, Minneapolis, 
St Paul, Stillwater, Granite Falls, Olivia, Hutchinson, Gaylord, 
Chanhassen, Chaska, Victoria, Shakopee, Hastings, Redwood Falls, 
New Ulm, St Peter, Le Sueur, Faribault, Red Wing, Mankato, 
Waseca, Owatonna, Albert Lea, Hudson, River Falls, Menomonie, 
Durand, Chippewa Falls, and Eau Claire
259 PM CDT Sat Oct 3 2020

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM CDT SUNDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of west central Wisconsin and central, east 
  central, south central, southeast, southwest and west central 
  Minnesota.

* WHEN...From 3 AM to 9 AM CDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Borghoff
3 follow-up statements
909 
WWUS73 KMPX 040109
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
809 PM CDT Sat Oct 3 2020

MNZ047-048-054>060-062>070-073>078-083>085-093-WIZ023>028-040915-
/O.CON.KMPX.FR.Y.0006.201004T0800Z-201004T1400Z/
Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Wright-
Hennepin-Ramsey-Washington-Yellow Medicine-Renville-McLeod-Sibley-
Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-
Blue Earth-Waseca-Steele-Freeborn-St. Croix-Pierce-Dunn-Pepin-
Eau Claire-
Including the cities of Morris, Glenwood, Madison, Benson, 
Montevideo, Willmar, Litchfield, Monticello, Minneapolis, 
St Paul, Stillwater, Granite Falls, Olivia, Hutchinson, Gaylord, 
Chanhassen, Chaska, Victoria, Shakopee, Hastings, Redwood Falls, 
New Ulm, St Peter, Le Sueur, Faribault, Red Wing, Mankato, 
Waseca, Owatonna, Albert Lea, Hudson, River Falls, Menomonie, 
Durand, Chippewa Falls, and Eau Claire
809 PM CDT Sat Oct 3 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT
SUNDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of west central Wisconsin and central, east 
  central, south central, southeast, southwest and west central 
  Minnesota.

* WHEN...From 3 AM to 9 AM CDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
405 
WWUS73 KMPX 040755
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
255 AM CDT Sun Oct 4 2020

MNZ047-048-054>060-062>070-073>078-083>085-093-WIZ023>028-041400-
/O.CON.KMPX.FR.Y.0006.201004T0800Z-201004T1400Z/
Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Wright-
Hennepin-Ramsey-Washington-Yellow Medicine-Renville-McLeod-Sibley-
Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-
Blue Earth-Waseca-Steele-Freeborn-St. Croix-Pierce-Dunn-Pepin-
Eau Claire-
Including the cities of Morris, Glenwood, Madison, Benson, 
Montevideo, Willmar, Litchfield, Monticello, Minneapolis, 
St Paul, Stillwater, Granite Falls, Olivia, Hutchinson, Gaylord, 
Chanhassen, Chaska, Victoria, Shakopee, Hastings, Redwood Falls, 
New Ulm, St Peter, Le Sueur, Faribault, Red Wing, Mankato, 
Waseca, Owatonna, Albert Lea, Hudson, River Falls, Menomonie, 
Durand, Chippewa Falls, and Eau Claire
255 AM CDT Sun Oct 4 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of west central Wisconsin and central, east 
  central, south central, southeast, southwest and west central 
  Minnesota.

* WHEN...Until 9 AM CDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
461 
WWUS73 KMPX 041354
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
854 AM CDT Sun Oct 4 2020

MNZ047-048-054>060-062>070-073>078-083>085-093-WIZ023>028-041500-
/O.EXP.KMPX.FR.Y.0006.000000T0000Z-201004T1400Z/
Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Wright-
Hennepin-Ramsey-Washington-Yellow Medicine-Renville-McLeod-Sibley-
Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-
Blue Earth-Waseca-Steele-Freeborn-St. Croix-Pierce-Dunn-Pepin-
Eau Claire-
Including the cities of Morris, Glenwood, Madison, Benson, 
Montevideo, Willmar, Litchfield, Monticello, Minneapolis, 
St Paul, Stillwater, Granite Falls, Olivia, Hutchinson, Gaylord, 
Chanhassen, Chaska, Victoria, Shakopee, Hastings, Redwood Falls, 
New Ulm, St Peter, Le Sueur, Faribault, Red Wing, Mankato, 
Waseca, Owatonna, Albert Lea, Hudson, River Falls, Menomonie, 
Durand, Chippewa Falls, and Eau Claire
854 AM CDT Sun Oct 4 2020

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this frost advisory went out at Oct 3, 2:58 PM CDT, 1 minute earlier.

Area forecast discussion, Oct 3, 2:58 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
258 PM CDT Sat Oct 3 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 258 PM CDT Sat Oct 3 2020

Extensive cloud cover remains in place this afternoon as a trough
swings through. A mesoscale vort evident on satellite over
central MN will continue south southeast this evening and could
bring a stray shower or sprinkle. Otherwise, clouds will dissipate
this evening and overnight. This dissipation should occur in time
for widespread frost formation by dawn across most of the area. A
Frost Advisory will be issued for those counties that have not yet
had their growing season end (except Watonwan, Martin, and
Faribault.)

Milder temperatures and mostly clear skies will follow for Sunday.
Highs in the mid to upper 50s are expected. Temperatures will hold
nearly steady in the mid 40s Sunday night as WAA begins to
increase, and surface flow strengthens and shifts southerly
overnight.

.LONG TERM...(Monday through Saturday)
Issued at 258 PM CDT Sat Oct 3 2020

Winds will continue to strengthen through at least early
afternoon Monday ahead of an approaching trough. Forecast
soundings continue to advertise a well-mixed, deep boundary layer
and potential for gusts of 30-40 kts. The trough axis will begin
pushing in late in the day which will allow winds to begin to
subside. A rather mild Monday and Tuesday in the mid 60s to mid
70s, but cooler air will follow a second trough Tuesday night.
Both trough passages will be dry.

Wednesday and Thursday temps will be knocked back a bit, but
ridging will push back in Friday with a nice warming trend
expected next weekend. Highs in the 70s appear quite likely
Friday and Saturday. In fact, NBM probabilities for highs above 80
range from about 70 percent near Madison, MN to 40 percent in the
metro through the weekend. These temperatures are impressive, but
would still fall short of records at MSP Friday, Saturday, and
Sunday which include 87, 86, and 90, respectively.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 103 PM CDT Sat Oct 3 2020

VFR through the period, except for the first hour or so at RWF
where MVFR cigs are in place. Otherwise, light winds and no precip
expected.

KMSP...No concerns.

/OUTLOOK FOR KMSP/
Mon...VFR. Wind S-SW 15-20G35 kts.
Tue...VFR. Wind W 10-15G25 kts.
Wed...VFR. Wind NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Frost Advisory from 3 AM to 9 AM CDT Sunday for Blue Earth-Brown-
     Carver-Chippewa-Dakota-Freeborn-Goodhue-Hennepin-Kandiyohi-
     Lac Qui Parle-Le Sueur-McLeod-Meeker-Nicollet-Pope-Ramsey-
     Redwood-Renville-Rice-Scott-Sibley-Steele-Stevens-Swift-
     Waseca-Washington-Wright-Yellow Medicine.

WI...Frost Advisory from 3 AM to 9 AM CDT Sunday for Chippewa-Dunn-
     Eau Claire-Pepin-Pierce-St. Croix.

&&

SHORT TERM...Borghoff
LONG TERM...Borghoff
AVIATION...Borghoff
Hazardous weather outlook, Oct 3, 3:46 AM CDT, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
346 AM CDT Sat Oct 3 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
040900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
346 AM CDT Sat Oct 3 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

Frost Advisories in Minnesota, 2020Frost Advisories in Wisconsin, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.